Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 21, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 18, 2013, 2:07 PM MDT for San Juan County, Utah. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2013, 2:07 PM MDT (20:07 UTC)
- Expired
- Sep 18, 2013, 2:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 194 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 2:20 PM MDT | HAIL 0.75 | 4 S Blanding, UT | AT BLANDING AIRPORT |
| Sep 18, 2:28 PM MDT | HAIL 0.5 | Blanding, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
840
WUUS55 KGJT 182007
SVRGJT
UTC037-182045-
/O.NEW.KGJT.SV.W.0021.130918T2007Z-130918T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT WED SEP 18 2013
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...
* UNTIL 245 PM MDT
* AT 205 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF BLANDING...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLANDING AND EASTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3741 10965 3756 10972 3784 10917 3764 10903
3758 10904
TIME...MOT...LOC 2007Z 244DEG 34KT 3754 10955
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
058
WWUS55 KGJT 182027
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
227 PM MDT WED SEP 18 2013
UTC037-182045-
/O.CON.KGJT.SV.W.0021.000000T0000Z-130918T2045Z/
SAN JUAN UT-
227 PM MDT WED SEP 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
SAN JUAN COUNTY UNTIL 245 PM MDT...
AT 223 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF
BLANDING...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EASTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3761 10959 3784 10917 3764 10903 3758 10904
3747 10949
TIME...MOT...LOC 2027Z 244DEG 34KT 3762 10934
HAIL...1.00IN
WIND...60MPH
$$
JM433
WWUS55 KGJT 182041
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 PM MDT WED SEP 18 2013
UTC037-182051-
/O.EXP.KGJT.SV.W.0021.000000T0000Z-130918T2045Z/
SAN JUAN UT-
241 PM MDT WED SEP 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN JUAN COUNTY
WILL EXPIRE AT 245 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION.
LAT...LON 3761 10959 3784 10917 3764 10903 3758 10904
3747 10949
TIME...MOT...LOC 2041Z 244DEG 34KT 3768 10919
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:59 AM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 18, 10:59 AM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1059 AM MDT WED SEP 18 2013 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 244 AM MDT WED SEP 18 2013 PLENTY OF CONVECTION CONTINUED OVERNIGHT WITH A LINE OF SHOWERS AND STORMS CURRENTLY MOVING ACROSS THE CWA. THESE ARE IN RESPONSE TO A WEAK JET STREAK AND ACCOMPANYING DIVERGENCE ALOFT. SOMEWHAT SURPRISED THIS LINE HAS STAYED TOGETHER FOR SO LONG. REGARDLESS...UPPED POPS TO FOLLOW THIS LINE FROM ROUGHLY CRAIG SOUTH TO MONTROSE WHILE ANOTHER AREA OF CONVECTION FORMED OVER THE PAGOSA SPRINGS AREA. A FEW STRAY STORMS ARE STILL POSSIBLE THIS MORNING SO KEPT ISOLD/SCT CONVECTION IN FORECAST FOR THE REMAINDER OF THE OVERNIGHT. ONE IMPORTANT NOTE...HEAVIER RAINFALL FELL OVER SRN FACING AREAS OF THE ROAN/TAVAPUTS PLATEAU. THIS IS IMPORTANT BECAUSE PREVIOUS OCCURRENCES OF THIS HAVE CAUSED FLASH FLOODING IN ARCHES NATIONAL PARK...SPECIFICALLY THE DELICATE ARCH PARKING LOT AND WOLFE RANCH AREAS. USUALLY THE FLOODING DOES NOT OCCUR UNTIL 12 TO 24 HOURS AFTER THE RAIN HAS FALLEN. WITH THIS IN MIND...WILL ISSUE FLASH FLOOD WATCH FOR THAT AREA. FOR TODAY...A SHALLOW DRY COLD FRONT APPROACHES FROM THE WEST. GUIDANCE SUGGESTING SOME CONVECTION AHEAD OF THIS FRONT BUT MAINLY FAVORING THE CENTRAL AND SRN MTNS WITH NOTHING IN EASTERN UTAH AS BEST SUPPORT STAYS NORTH OF THE AREA. MADE MINOR CHANGES TO GOING FORECAST WITH EASTERN TWO THIRDS OF FORECAST FAVORED FOR PRECIP TODAY. THICKNESSES...AND FORECAST WIND SHIFT OCCURS LATE THIS AFTN AS FRONT MOVES THROUGH AND STARTS TO DROP SEWRD. AHEAD OF THIS FRONT...SOME BREEZY CONDITIONS CAN BE EXPECTED WITH AREAS ALONG AND N OF I-70 SEEING THE OCCNL GUST OF 25 TO 30 MPH THIS AFTN. DO NOT ANTICIPATE AS ACTIVE A DAY AS YESTERDAY THOUGH SOME SHEAR AND UNSTABLE AIR WILL REMAIN TO ALLOW STORMS TO PRODUCE SOME HAIL AND GUSTY SURFACE WINDS. SUFFICIENT INSTABILITY AND VERTICAL SHEAR TO KEEP THUNDERSTORMS GOING INTO THIS EVENING ACROSS MUCH OF WESTERN CO AHEAD OF A SURFACE COLD FRONT PUSHING IN FROM THE NORTHWEST. HOWEVER...THE CONVECTION SHOULD DECREASE AFTER SUNSET AS THE UPPER JET PULLS AWAY. AS THE PARENT UPPER TROUGH LIFTS ACROSS MT/WY...THE COLD FRONT STALLS ON THE NORTH SIDE OF THE SAN JUAN MTNS LATE TONIGHT BEFORE DISSIPATING THURSDAY. DRIER AIR FLOWS IN BEHIND THE FRONT WITH JUST ISOLATED INSTABILITY SHOWERS POSSIBLE OVER THE SAN JUANS AND NEAR THE CENTRAL DIVIDE THURSDAY. NOTICEABLY COOLER AIR WILL SPREAD ACROSS THE NORTH AND CENTRAL SECTIONS OF THE FORECAST AREA BEHIND THE FRONT. LOWS WILL DROP INTO THE 30S ACROSS PARTS OF THE NW CO PLATEAU TONIGHT. HIGH TEMPS ACROSS THE NORTH ON THURSDAY LOOK TO BE 5-10 DEGREES COOLER...WHILE SOUTHERN LOCATIONS SHOULD SEE LITTLE CHANGE FROM TODAY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 244 AM MDT WED SEP 18 2013 CLEAR SKIES AND DRY AIR WILL LEAD TO A CHILLY NIGHT IN MANY LOCATIONS THURSDAY NIGHT WITH POCKETS OF NEAR FREEZING TEMPS IN THE CRAIG...STEAMBOAT AND GUNNISON AREAS. A PROGRESSIVE UPPER RIDGE SLIDES OVERHEAD ON FRIDAY FOR PLENTY OF SUNSHINE AND WARMER TEMPERATURES. SATURDAY THROUGH TUESDAY REMAINS RELATIVELY UNREMARKABLE AS A RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION THROUGH THE WEEKEND. A TROUGH IS EXPECTED TO MOVE THROUGH SUNDAY EVENING POSSIBLY BRINGING SOME PRECIP TO THE MTNS OF WRN CO BUT THIS QUICK LITTLE SYSTEM WILL HAVE MOVED OFF TO THE PLAINS BY DAYBREAK MONDAY. AFTER THAT...ZONAL FLOW SETS UP WITH NO PRECIP EXPECTED LEADING TO SUNNY SKIES AND TEMPS HOVERING AROUND NORMAL VALUES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1059 AM MDT WED SEP 18 2013 EXPECT THE USUAL UPTICK IN SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AS TEMPERATURES RISE TO NEAR OR A LITTLE ABOVE NORMAL. STORMS WILL FAVOR HIGHER TERRAIN INITIALLY...BUT SEVERAL WILL MOVE OUT OVER ADJACENT VALLEYS FROM 20Z THROUGH 03Z THURSDAY. STORM ACTIVITY WILL RESULT IN AREAS OF MOUNTAIN OBSCURATION WITH A 3O TO 50 PERCENT CHANCE FOR MVFR VSBY IN HEAVY RAIN AT AIRPORTS EAST OF A KCEZ-KCAG LINE. STORM ACTIVITY WILL DECREASE AFTER 03Z WITH VFR CONDITIONS RETURNING REGION WIDE BY MIDNIGHT. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ027. && SHORT TERM...TGR/JAD LONG TERM...JAD/TGR AVIATION...NL
Hazardous weather outlook, Sep 18, 5:58 AM MDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 558 AM MDT WED SEP 18 2013 COZ001>014-017>023-UTZ022>025-027>029-191200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 558 AM MDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE OVER THE AREA TODAY AND AHEAD OF THE FRONT SOME SHOWERS AND STORMS ARE POSSIBLE. SOME HAIL AND GUSTY WINDS WILL BE POSSIBLE UNDER THE STRONGER STORMS. SOME GUSTY AFTERNOON WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOSTLY CLEAR SKIES EXPECTED THROUGH TUESDAY WITH A CHANCE FOR SOME SHOWERS SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 18, 12:02 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1202 PM MDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 NW YELLOW JACKET 37.55N 108.75W
09/17/2013 M1.00 INCH MONTEZUMA CO TRAINED SPOTTER
DAMAGE TO GARDEN AND ORCHARD. ALSO ESTIMATED 50 PLUS
MPH WINDS WHICH SNAPPED OFF 4 INCH DIAMETER TREE LIMBS.
&&
EVENT NUMBER GJT1301538
PRINGLESpecial weather statement, Sep 18, 12:51 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1251 PM MDT WED SEP 18 2013 COZ011-012-181930- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-WEST ELK AND SAWATCH MOUNTAINS CO- 1251 PM MDT WED SEP 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DELTA AND NORTHWESTERN GUNNISON COUNTIES UNTIL 130 PM MDT... AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF PAONIA...OR 33 MILES NORTHEAST OF MONTROSE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SOMERSET... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3908 10714 3885 10702 3873 10753 3886 10760 JM
Local storm report, Sep 18, 1:14 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 5 NNW YELLOW JACKET 37.59N 108.77W
09/17/2013 M0.90 INCH MONTEZUMA CO TRAINED SPOTTER
0.90 IN ABOUT 20 MINUTES. ALSO PENNY-SIZED HAIL.
&&
EVENT NUMBER GJT1301539
PRINGLESpecial weather statement, Sep 18, 1:49 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 149 PM MDT WED SEP 18 2013 COZ011-017-182015- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO- 149 PM MDT WED SEP 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MESA...SOUTHWESTERN DELTA AND NORTHERN MONTROSE COUNTIES UNTIL 215 PM MDT... AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTH OF NUCLA...OR 33 MILES SOUTH OF GRAND JUNCTION...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ESCALANTE FORKS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3882 10831 3864 10819 3850 10860 3863 10869 JM
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 6:30 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 45 min |
| Sep 17, 7:15 PM MDT | Severe Thunderstorm Warning | GJT | Daggett, Uintah | 45 min |
| Sep 17, 9:36 PM MDT | Special Weather Statement | GJT | Grand | 39 min |
| Sep 17, 10:56 PM MDT | Special Weather Statement | GJT | Grand | 49 min |
| Sep 18, 2:55 AM MDT | Flash Flood Watch | GJT | Grand | 25 hr |
| Sep 18, 3:06 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.